Phenolphthalein has been generally looked on as a harmless drug, and because of the ease of administration it has gained very wide usage. In 1918, Abramowitz1 and Fox2 pointed out that in susceptible persons the ingestion of phenolphthalein causes a peculiar eruption of the skin. Since then, numerous reports have appeared in the literature of atypical as well as typical eruptions, and in a few instances visceral disturbances have been reported. At present the dermatosis is familiar, nineteen patients with phenolphthalein eruptions having been observed in our own clinic during the past year. The characteristic eruption is easy for the dermatologist to recognize immediately on inspection. As far as is known, only three other substances, antipyrine, arsphenamine (neoarsphenamine) or amidopyrine, are capable of provoking identical eruptions.
The eruption may be spread over the entire body or may be confined to favorite sites, as the forearms, neck or thighs.